Alert archive / Indiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 67, NWS Wilmington, OH

May 25, 2002Wayne County, Indiana; Preble County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at May 25, 2002, 5:21 PM EST for Wayne County, Indiana; Preble County, Ohio. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 25, 2002, 5:21 PM EST (22:21 UTC)
Expired
May 25, 2002, 6:00 PM EST
In force
39 min
Issued by
NWS Wilmington, OH
Area
Whole counties

Counties Wayne County, IN, Preble County, OH

The radar

The Cincinnati radar (KILN), 96 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 5:25 PM ESTThunderstorm Wind 50 ERichmond, INSeveral large limbs were downed at the Richmond Mall.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 1:45 PM ESTSevere Thunderstorm WatchSPC5 hr
May 25, 4:30 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.4 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
677 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 252221
SVRILN
INC177-OHC135-252300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
520 PM EST SAT MAY 25 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN EAST CENTRAL INDIANA...
  PREBLE COUNTY IN WEST CENTRAL OHIO...

* UNTIL 600 PM EST(700 PM EDT)...

* AT 520 PM EST(620 PM EDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES
  WEST OF FOUNTAIN CITY TO 4 MILES SOUTH OF CENTERVILLE....OR ALONG A
  LINE EXTENDING FROM 9 MILES NORTHWEST OF CENTERVILLE TO 4 MILES
  SOUTH OF CENTERVILLE...MOVING NORTHEAST AT 45 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CENTERVILLE...
  FOUNTAIN CITY...
  RICHMOND...
  LEWISBURG...
  NEW PARIS...

WIND GUSTS UP TO 70 MPH AND HAIL TO THE SIZE OF DIMES ARE EXPECTED 
IN THE WARNED AREA.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 4:35 PM EST, 46 minutes earlier.

Area forecast discussion, May 25, 4:35 PM EST, 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON OH
535 PM EDT SAT MAY 25 2002

LINE OF THUNDERSTORMS LOOKS PRETTY SOLID...SO WILL UP POPS TO 100.

REST OF FORECAST LOOKING GOOD.

ILN...NONE.

SITES

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 5:10 PM ESTSevere Thunderstorm WarningILNDarke, Shelby50 min
May 25, 6:33 PM ESTSevere Thunderstorm WarningILNButler27 min
May 25, 6:59 PM ESTSevere Thunderstorm WarningILNButler, Hamilton, Warren31 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2002Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.